Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Topeka, KS

April 28, 2024Anderson County, Kansas

NWS Topeka, KS issued this flash flood warning at Apr 28, 2024, 3:21 AM CDT for Anderson County, Kansas. It was in force for 5 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2024, 3:21 AM CDT (08:21 UTC)
Expired
Apr 28, 2024, 8:14 AM CDT
In force
5 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:25 AM CDTFLASH FLOOD2 E Colony, KSReport of a vehicle stuck in flood waters at Deer Creek. Occupant of the vehicle was able to exit the vehicle safely.
Apr 28, 6:50 AM CDTRAIN 3.682 Sw Colony, KSCocorahs station KS-AN-7 Colony 2.3 SW.
Apr 28, 7:00 AM CDTRAIN 3.35 S Garnett, KSCocorahs station KS-AN-6 Garnett 5.0 S.
Apr 28, 7:00 AM CDTRAIN 4.22Colony, KSCO-OP Observer station CNYK1 Colony.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 124 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

848 
WGUS53 KTOP 280821
FFWTOP
KSC003-281330-
/O.NEW.KTOP.FF.W.0002.240428T0821Z-240428T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
321 AM CDT Sun Apr 28 2024

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Anderson County in east central Kansas...

* Until 830 AM CDT.

* At 320 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm and 
  Garnett Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3839 9507 3804 9508 3804 9552 3815 9552
      3839 9525

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
200 
WGUS73 KTOP 281314
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
814 AM CDT Sun Apr 28 2024

KSC003-281324-
/O.CAN.KTOP.FF.W.0002.000000T0000Z-240428T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-
814 AM CDT Sun Apr 28 2024

...FLASH FLOOD WARNING FOR ANDERSON COUNTY HAS BEEN REPLACED WITH A 
FLOOD WARNING...

The heavy rain has ended, but flooding continues across the area 
this morning. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 AM CDT for a portion of 
east central Kansas.

&&

LAT...LON 3839 9507 3804 9508 3804 9552 3815 9552
      3839 9525

$$

Flanagan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 12:36 AM CDT, 2 hours 45 minutes earlier. Its key messages:

  • Thunderstorms continue through the overnight hours. Heavy rain and lightning are the main hazards of concern tonight.
  • A few strong storms could develop again Sunday in eastern KS as a front continues to move through the area.
  • Active pattern continues through next week with several more chances for showers and thunderstorms.
Area forecast discussion, Apr 28, 12:36 AM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1236 AM CDT Sun Apr 28 2024

.KEY MESSAGES...

- Thunderstorms continue through the overnight hours. Heavy rain
  and lightning are the main hazards of concern tonight.

- A few strong storms could develop again Sunday in eastern KS as a
  front continues to move through the area.

- Active pattern continues through next week with several more
  chances for showers and thunderstorms.

&&

.DISCUSSION...
Issued at 412 PM CDT Sat Apr 27 2024

Mid-level trough has been moving through the Four Corners region
throughout the day. Associated sfc warm front has been slowly
pushing north across the forecast area, and is near the KS/NE border
as of 20Z. The dryline appears to be well southwest of the area,
although this has been obscured by the ongoing convection in
northern OK and south central KS moving northward into east central
KS. Our initial round of storms early this afternoon developed along
the warm front, and a wake low developed in southwest portions of
the area helping to push the boundary north. The outflow from this
initial activity has led to a substantial decrease in instability
across most of the area, with the exception of our far eastern
counties where there is still upwards of 3000 J/kg of CAPE. Any
additional severe storms at this point would need to be able to move
into those areas out of the cluster of storms coming from OK. The
CAMs are still suggesting repeated rounds of storms with heavy
rainfall to move through much of eastern KS this evening and
overnight, with another batch developing toward central KS towards
06-07Z. It is also around this time that Pwat approaches or exceeds
1.5", especially in east central KS. Decided to add Geary, Riley,
and Marshall Counties to the Flood Watch factoring in the initial
round of storms today plus recent trends in the CAMs, suggesting
those areas could see more locally heavy rain through the overnight
hours. Still have highest confidence in east central locations,
however.

Heading into Sunday, the upper low is still progged to be in NE/SD
with the sfc low progressing northeastward through KS/NE. While
parameters don't look nearly as high as they did for today,
instability and shear would again be supportive for severe weather
for any storms that develop in eastern KS ahead of the cold front.
Will need to also monitor how well the atmosphere is able to recover
following the overnight convection after it moves out, but forecast
soundings at TOP currently suggest capping should erode by 18-19Z.
Any storms that develop should move out of the area through the
evening.

Monday looks to be the one dry day in the upcoming week before an
active pattern commences once again. Broad upper troughing is
progged to develop across much of the northwestern CONUS and deepen
over the western US by mid-week. Multiple perturbations within that
flow aloft lead to chances for showers and thunderstorms Tuesday
onward during the work week. Timing and placement of any of these
storms are uncertain this far out.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1233 AM CDT Sun Apr 28 2024

Rain and embedded thunderstorms will impact sites for much of
the night. Ceilings could fluctuate with storms around, but
think MVFR conditions will settle in after 11Z. Some IFR CIGS
could also occur for a few hours Sunday morning as rain tapers
off briefly, before VFR returns midday. Additional thunderstorm
development will be possible, especially at KTOP & KFOE during
the afternoon Sunday. A few storms could be strong to severe.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 AM CDT this morning for KSZ010-KSZ011-
KSZ012-KSZ022-KSZ023-KSZ024-KSZ026-KSZ036-KSZ037-KSZ038-KSZ039-
KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Picha
AVIATION...Teefey
Hazardous weather outlook, Apr 27, 7:50 PM CDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
750 PM CDT Sat Apr 27 2024

KSZ010>012-022>024-026-036>040-054>056-058-059-290100-
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
750 PM CDT Sat Apr 27 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms are possible tonight, some could be severe. Heavy rain
from any thunderstorms that do develop could quickly lead to
flooding. A Flood Watch is in effect through Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms are possible again Sunday
afternoon over east central and northeast Kansas.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008-009-020-021-034-035-290100-
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
750 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for central Kansas and north
central Kansas.

.DAY ONE...Tonight.

Thunderstorms are possible tonight, some could be severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms are possible again Sunday
afternoon over east central and northeast Kansas.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Apr 28, 12:15 AM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
1215 AM CDT Sun Apr 28 2024

KSZ035>037-280545-
Geary-Dickinson-Morris-
1215 AM CDT Sun Apr 28 2024

...GUSTY SHOWERS WILL IMPACT CENTRAL DICKINSON...WESTERN GEARY AND
NORTHWESTERN MORRIS COUNTIES THROUGH 1245 AM CDT...

At 1214 AM CDT, Doppler radar was tracking gusty showers 5 miles
southwest of Enterprise, moving northeast at 45 mph.

HAZARD...Strong wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Junction City, Abilene, Chapman, Enterprise, Hope, Woodbine, and
Moonlight.

This includes Interstate 70 between mile markers 273 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3916 9686 3879 9682 3864 9721 3891 9730
TIME...MOT...LOC 0514Z 234DEG 41KT 3884 9719

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Apr 28, 1:12 AM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
112 AM CDT Sun Apr 28 2024

KSZ055-056-058-059-280645-
Coffey-Franklin-Osage-Anderson-
112 AM CDT Sun Apr 28 2024

...STRONG THUNDERSTORMS WILL IMPACT FRANKLIN...ANDERSON...
SOUTHEASTERN OSAGE AND EASTERN COFFEY COUNTIES THROUGH 145 AM CDT...

At 112 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Williamsburg to near
Westphalia to near Le Roy. Movement was northeast at 55 mph.

HAZARD...Strong wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ottawa, Garnett, Wellsville, Richmond, Colony, Williamsburg, Greeley,
Princeton, Lane, Rantoul, Westphalia, and Harris.

This includes Interstate 35 between mile markers 163 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3818 9552 3846 9560 3874 9514 3874 9506
      3817 9508 3804 9546 3804 9564
TIME...MOT...LOC 0612Z 238DEG 48KT 3843 9552 3822 9546 3805 9561

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:24 PM CDTAreal Flood WarningTOPAnderson8 hr
Apr 28, 12:15 AM CDTSpecial Weather StatementTOPDickinson30 min
Apr 28, 1:12 AM CDTSpecial Weather StatementTOPAnderson, Franklin33 min
Apr 28, 1:52 AM CDTAreal Flood WarningTOPCoffey9 hr
Apr 28, 3:49 AM CDTRiver Flood WarningTOPAnderson29 hr
Apr 28, 3:50 AM CDTRiver Flood WarningTOPFranklin26 hr
Apr 28, 3:52 AM CDTRiver Flood WarningTOPFranklin, Osage37 hr
Apr 28, 8:14 AM CDTAreal Flood WarningTOPAnderson3 hr
Apr 28, 9:56 AM CDTRiver Flood WarningTOPFranklin36 hr

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.